Social Accounts Sprite
Chicago Hair Institute

Can General Anesthesia Cause Hair Loss?

By on September 05, 2015

A man being evaluated during a hair loss consultationWhile it is true that most hair loss is hereditary, not all instances of thinning hair can be blamed on mom and dad. In fact, there are many cases of sudden hair loss that can be attributed to causes such as illness, stress, or a variety of circumstances, some of which might even surprise you. One of the more surprising possible causes of sudden hair loss is general anesthesia.

Cases of sudden, excessive shedding of hair, including hair loss due to general anesthesia, can be grouped under a condition called telogen effluvium. Fortunately, telogen effluvium is generally temporary and will often resolve itself over time. Sometimes, the condition can be resolved more quickly with simple lifestyle changes. In other cases, hormone therapy or other medical therapy may be necessary.

In rare cases, the hair loss may be permanent, or the hair may never return to its previous thickness. Of course, there is also a possibility that the hair loss may not be due to anesthesia at all, but due to heredity or another factor, and that the timing was simply coincidental. At Chicago Hair Institute, Dr. Raymond Konior can evaluate your condition and provide you with an expert diagnosis. He can explain the connection between hair loss and anesthesia during a consultation at his Chicago hair loss clinic and advise you as to your treatment options. You will emerge from your consultation with a better understanding of how your scalp works and how various factors can affect your hair growth.

Have you recently experienced dramatic hair loss after anesthesia? If so, we invite you to meet with our hair loss expert, Dr. Raymond Konior, today.

What is telogen effluvium?

Telogen effluvium is a type of hair loss in which a person suddenly sheds more than the customary 50 to 100 hairs that are normally shed in a given day over a period of weeks or months. As a result, people notice patches of thinning hair all over the scalp. In particularly severe cases, people with telogen effluvium may have handfuls of hair come out after running their hands through their hair.

There are several potential causes of telogen effluvium, including general anesthesia. However, other possible causes include stress, certain medications, and surgery, itself. Therefore, in some cases, the definitive cause of the hair loss may be difficult, if not impossible to identify. For example, undergoing surgery is stressful, which could trigger telogen effluvium. It could also be argued that anesthesia is simply one of several causes that combine to contribute to hair loss in such scenarios. Some researchers have suggested that anesthesia, insofar as it inhibits stress during surgery, is not likely to cause telogen effluvium.

Whatever the case, telogen effluvium is generally temporary. However, timely diagnosis is important, if only to a person’s peace of mind. If hair loss can be attributed to stress, then lowering that stress is obviously essential.

Learn more about Hair Loss and Anesthesia

To learn more about hair loss and anesthesia, or about telogen effluvium in general, please contact Chicago Hair Institute today.

Get In Touch

Rate, Review & Explore

Oakbrook Terrace

1S280 S Summit Ave
Ste C4
Oakbrook Terrace, IL 60181

Closed Today

More Info Directions (630) 932-9690